Heavy Rain, Black Hawk
- When
- June 24, 6:57 AM CST to June 25, 6:57 AM CST
- Where
- Black Hawk County, 2.13 mi SSE of Waterloo
- Reported by
- Public
- Coordinates
- 42.470, -92.340
Public report of 3.8 inches of rain in 24 hours.
An upper level trough produced widespread showers and thunderstorms across the Midwest. Meanwhile, isolated storms developed behind the primary area of convection while instability remained high and shear was still in place to help organize storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level trough produced widespread showers and thunderstorms across the Midwest. Meanwhile, isolated storms developed behind the primary area of convection while instability remained high and shear was still in place to help organize storms. Most of these remained sub severe, however one storm just south of Des Moines produced up to golf ball sized hail. Later that evening a cold front swept across the area. A few non sever thunderstorms developed along the front, one of which produced a brief funnel cloud in northeast Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 5:41 AM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 641 AM CDT Fri Jun 24 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 357 AM CDT Fri Jun 24 2022 Key Messages: -Scattered non-severe storms this morning. Convection more widespread tonight with some wind and hail threat west along locally heavy rainfall north. -Some lingering storms southeast on Saturday. -Much cooler and less humid Sunday into Monday. General convection developed late last evening along the leading edge of moisture gradient in western Iowa and has progressed east overnight with the gradient. This convection is likely to persist for several more hours until mid to late morning before the weakening low level jet leads to gradual weakening of the storms. Lingering cloudiness today is expected to limit temperatures, especially in the south but should more sun than expected occur, then readings will be too cool. The tightening of the pressure gradient with the deepening low across the Plains should help winds to increase nicely from the south by afternoon with some gusty conditions as well, especially in the west. By tonight, shortwave energy passes from the Rockies into the Plains with bulk lift helping to support convection along a boundary from the Dakotas into Nebraska by mid to late evening. The instability axis is strongest west of Iowa where severe potential remains highest. Overall soundings are not overly impressive into much of Iowa tonight with the best overall profiles in the northwest. Even there mid level flow is relatively weak into tonight although it strengthens with time as the shortwave moves into the Plains. Generally, the severe threat remains quite limited to the northwest late this evening with some wind and hail concerns. Otherwise, moisture transport is expected to be rather decent with 850mb flow of 40-50kts into the convection with PWATS in excess of 1.5". Locally heavy rainfall may well be the bigger concern with the development of any convection ahead of the main push of storms overnight. This main push passes quickly east overnight with much of the forecast area in the clear after 12Z on Saturday morning. The boundary passes through the state on Saturday with much drier and cooler air on the backside. However, the southeast remains in the warm sector for much of the day with heat index values approaching 100 by early afternoon. Storm development also is possible by mid to late afternoon in the far southeast prior to the frontal passage with a limited threat of a strong to severe storm. Once the boundary clears, the weather is expected to be quiet into Sunday with cool temperature and relatively low dewpoints. This pleasant weather remains into Monday and even Tuesday although warm advection will be underway by then. The threat of a few storms clipping the far northeast is possible by Tuesday afternoon with a cold front grazing northeast Iowa but the bulk of forcing and action remain in Minnesota and Wisconsin. A return to very warm and humid conditions is then expected by midweek as south to southwest winds transport moisture northward into the state. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 641 AM CDT Fri Jun 24 2022 Scattered convection is expected to persist across portions of central and southern Iowa. Main impacts will be MVFR to IFR ceilings and visibilities in and around the showers and storms. Otherwise, VFR conditions are forecast for other areas. Winds are expected to increase from the south during the day with gusty conditions, mainly in the west. Storms are forecast to move across the state tonight with most impacts across the northern half of the state including reduced visibilities and ceilings in and around storms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 332 AM CDT Fri Jun 24 2022 IAZ059>062-072>075-081>086-092>097-250845- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 332 AM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected this morning. Severe weather is not expected. Another round of thunderstorms is expected late this evening. The threat for severe weather is limited. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few lingering thunderstorms are expected to continue into the morning hours Saturday. Scattered thunderstorms are expected to redevelop across southern Iowa in the afternoon. Some storms could be strong with damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late Friday Night or early Saturday. IAZ004-015-023-033-034-044>046-057-058-070-071-250845- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair- 332 AM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected this morning. Severe weather is not expected. Another round of thunderstorms is expected late this evening. Some storms could be strong to severe with damaging winds, large hail, and heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few lingering non severe thunderstorms are expected Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late Friday Night or early Saturday. IAZ005>007-016-017-024>028-035>039-047>050-250845- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Boone-Story-Marshall-Tama- 332 AM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected this morning. Severe weather is not expected. Another round of thunderstorms is expected late this evening into the overnight. Some storms could be strong with localized heavy rainfall of over an inch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few lingering non severe thunderstorms are expected Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late Friday Night or early Saturday.
The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
6 heavy rain, 5 hail, 1 funnel cloud. Local standard time, as filed.
Public report of 3.8 inches of rain in 24 hours.
A 24 hour rain total of 3.70 inches.
A 24 hour rain total of 4 inches.
A 24 hour rain total of 3.95 inches.
A 24 hour rain total of 3.90 inches.
A 24 hour rain total of 3.81 inches.
Social media report of golf ball sized hail.
Social media report of ping pong ball sized hail.
Social media report of golf ball sized hail. Time estimated via radar.
Report via social media of half dollar sized hail. Time estimated via radar.
Nickel to quarter sized hail northeast side of Indianola. Report from social media, time estimated via radar.
Bremer County Emergency manager and social media photos confirming a brief funnel cloud north of Waverly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033233, 1033234, 1033235, 1033236, 1033237, 1033238, 1033228, 1033229, 1033230, 1033231, 1033232, 1033239.